Alert archive / New York / Wind Advisories in 2008
Wind Advisory 9, NWS Binghamton, NY
NWS Binghamton, NY issued this wind advisory at Dec 29, 2008, 3:00 PM EST for 7 counties in New York. It took effect at Dec 29, 2008, 9:00 PM EST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2008, 3:00 PM EST (20:00 UTC)
- In effect from
- Dec 29, 2008, 9:00 PM EST
- Expired
- Dec 30, 2008, 9:00 AM EST
- In force
- 12 hr
- Issued by
- NWS Binghamton, NY
Counties Cayuga County, NY, Madison County, NY, Oneida County, NY, Onondaga County, NY, Seneca County, NY, Steuben County, NY, Yates County, NY
The radar
The Binghamton radar (KBGM), 81 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KBGM 292000 NPWBGM URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BINGHAMTON NY 300 PM EST MON DEC 29 2008 ...STRONG WINDS EXPECTED ACROSS THE FINGER LAKES AND MOHAWK VALLEY... .A DEEPENING LOW PRESSURE SYSTEM WILL MOVE INTO SOUTHERN CANADA TONIGHT. AS A SURFACE BOUNDARY MOVES THROUGH AFTER MIDNIGHT...WINDS WILL INCREASE AND SHIFT OUT OF THE WEST. STRONG WINDS WITH GUSTS OF 45 TO 50 MPH WILL BE POSSIBLE OVERNIGHT. NYZ009-015>018-022-036-037-300400- /O.NEW.KBGM.WI.Y.0009.081230T0200Z-081230T1400Z/ NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- MADISON-SOUTHERN ONEIDA- 300 PM EST MON DEC 29 2008 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM EST TUESDAY... THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM EST TUESDAY. A LOW PRESSURE SYSTEM WILL DEEPEN AND BRING A WEAK COLD FRONT THROUGH WESTERN NEW YORK LATE TONIGHT. WINDS WILL SHIFT AROUND TO THE WEST AND INCREASE TO 20 TO 30 MPH BY MIDNIGHT ACROSS THE FINGER LAKES AND INTO THE WESTERN MOHAWK VALLEY AFTER MIDNIGHT. WIND GUSTS OF 45 TO 50 MPH CAN BE EXPECTED AFTER MIDNIGHT...BEFORE GRADUALLY DIMINISHING TUESDAY MORNING. WIND ADVISORIES ARE ISSUED WHEN SUSTAINED WIND SPEEDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS OF THIS MAGNITUDE COULD CAUSE MINOR DAMAGE TO TREES...POWER LINES AND WEAKER STRUCTURES. PERSONS IN THE ADVISORY AREA SHOULD SECURE ALL LOOSE OBJECTS. IF YOU ARE TRAVELING THROUGH THE ADVISORY AREA KEEP A FIRM GRIP ON THE WHEEL...ESPECIALLY FOR THOSE DRIVING HIGH PROFILE VEHICLES. $$ PN
3 follow-up statements
000 WWUS71 KBGM 300244 NPWBGM URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BINGHAMTON NY 944 PM EST MON DEC 29 2008 ...STRONG WINDS EXPECTED ACROSS THE FINGER LAKES...THE MOHAWK VALLEY...AND THE SOUTHERN TUG HILL REGION... .A DEEPENING LOW PRESSURE SYSTEM WILL MOVE ACROSS ONTARIO AND QUEBEC OVERNIGHT AND EARLY TUESDAY. AS A COLD FRONT MOVES THROUGH AFTER MIDNIGHT... WINDS WILL INCREASE AND SHIFT OUT OF THE WEST. STRONG WINDS...WITH GUSTS OF 45 TO 50 MPH ARE EXPECTED OVERNIGHT AND TUESDAY MORNING. NYZ009-015>018-022-036-037-301045- /O.CON.KBGM.WI.Y.0009.000000T0000Z-081230T1400Z/ NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- MADISON-SOUTHERN ONEIDA- 944 PM EST MON DEC 29 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST TUESDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST TUESDAY. WINDS WILL SHIFT TO THE WEST...AND INCREASE TO 20 TO 30 MPH BY AROUND MIDNIGHT. WIND GUSTS OF 45 TO 50 MPH CAN BE EXPECTED OVERNIGHT...BEFORE GRADUALLY DIMINISHING TUESDAY MORNING. WIND ADVISORIES ARE ISSUED WHEN SUSTAINED WIND SPEEDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS OF THIS MAGNITUDE COULD CAUSE MINOR DAMAGE TO TREES...POWER LINES AND WEAKER STRUCTURES. PERSONS IN THE ADVISORY AREA SHOULD SECURE ALL LOOSE OBJECTS. IF YOU ARE TRAVELING THROUGH THE ADVISORY AREA KEEP A FIRM GRIP ON THE WHEEL...ESPECIALLY FOR THOSE DRIVING HIGH PROFILE VEHICLES. $$ MJ
000 WWUS71 KBGM 300853 NPWBGM URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BINGHAMTON NY 353 AM EST TUE DEC 30 2008 NYZ009-015>018-022-036-037-301400- /O.CON.KBGM.WI.Y.0009.000000T0000Z-081230T1400Z/ NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- MADISON-SOUTHERN ONEIDA- 353 AM EST TUE DEC 30 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING. NORTHWEST WINDS OF 20 TO 30 MPH...WITH SOME GUSTS OVER 45 MPH WILL CONTINUE EARLY THIS MORNING...BEFORE GRADUALLY DIMINISHING LATER THIS MORNING. WIND ADVISORIES ARE ISSUED WHEN SUSTAINED WIND SPEEDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS OF THIS MAGNITUDE COULD CAUSE MINOR DAMAGE TO TREES...POWER LINES AND WEAKER STRUCTURES. PERSONS IN THE ADVISORY AREA SHOULD SECURE ALL LOOSE OBJECTS. IF YOU ARE TRAVELING THROUGH THE ADVISORY AREA KEEP A FIRM GRIP ON THE WHEEL...ESPECIALLY FOR THOSE DRIVING HIGH PROFILE VEHICLES. $$
000 WWUS71 KBGM 301352 NPWBGM URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BINGHAMTON NY 852 AM EST TUE DEC 30 2008 NYZ009-015>018-022-036-037-301500- /O.EXP.KBGM.WI.Y.0009.000000T0000Z-081230T1400Z/ NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- MADISON-SOUTHERN ONEIDA- 852 AM EST TUE DEC 30 2008 ...WIND ADVISORY WILL EXPIRE AT 9 AM EST THIS MORNING... THE WIND ADVISORY WILL EXPIRE AT 9 AM EST THIS MORNING. WINDS WILL GRADUALLY DIMINISH THROUGH THE MORNING AS HIGH PRESSURE BUILDS IN FROM THE WEST. OCCASIONAL GUSTS TO 35 MPH WILL BE POSSIBLE...ESPECIALLY OVER THE MOHAWK VALLEY AND SOUTHERN TUG HILL PLATEAU THROUGH NOON. $$ PN
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this wind advisory went out at Dec 29, 2:41 PM EST, 19 minutes earlier.
Area forecast discussion, Dec 29, 2:41 PM EST, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 241 PM EST MON DEC 29 2008 .SYNOPSIS... SEVERAL STORM SYSTEMS WILL AFFECT THE REGION...WITH LIGHT SNOW EXPECTED LATE TONIGHT AND ANOTHER ROUND OF SNOW EXPECTED LATE TUESDAY NIGHT INTO WEDNESDAY MORNING. LAKE EFFECT SNOW WILL IMPACT UPSTATE NEW YORK THROUGH THURSDAY...BEFORE ANOTHER STORM SYSTEM MOVES IN ON FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... NEXT SYSTEM TO APPCH AREA NOW SITS OVR UPPER GREAT LKS. EXPECT THIS WV TO DROP SOUTH AND EAST OVRNGT WITH ELONGATED S/WV PASSING THRU NY LATE TONIGHT. SFC LOPRES IS EXPECTED TO CROSS INTO ONTARIO THIS EVNG AND DEEPEN AS IT DOES SO...CLOSE TO 995MB AS IT PASSES NORTH OF NRN NY. BOTH GFS AND NAM INDICATE A DEEPENING LOW AND DECENT LAPSE RATES OFF THE SFC AS SFC BNDRY PASSES THRU LATER ON THIS EVNG. 12Z NAM BUFKIT PROFILES INDICATE H9 WINDS FROM 40-45KTS ACRS THE LK PLAIN LATER TONIGHT. 12Z GFS RANGES FROM 45-50KTS AT THIS LEVEL. LATEST GUIDANCE VALUES PER MET/MAV ALSO WUD INDICATE ADVISORY CRITERIA WINDS ACRS THE LK PLAIN LATE TONIGHT INTO TUE MRNG FROM YATES-ONEIDA COUNTY. RMNDR OF THE AREA SHUD STAY BLO ADVISORY CRITERIA WINDS WITH POSSIBLE EXCEPTION OF THE HIGHEST TERRAIN OF THE CATSKILLS. THUS WILL ISSUE A WIND ADVISORY FOR LK PLAIN CNTYS FOR LATE TONIGHT INTO EARLY TUE MRNG FOR WIND GUSTS OF 45-50 MPH EXPECTED. RMNDR OF CWA WILL LIKELY SEE 30-40 MPH GUSTS OVRNGT. STORM SYSTEM WILL ALSO BRING QUICK SHOT OF SNOW TO CNY OVRNGT. LOPRES AND SFC BOUNDARY WILL BE ZIPPING THRU BTWN 02Z-06Z WITH QUICK SHOT OF SNOW SHOWERS...GNRLY NORTH OF THE NY BORDER. QPF AMNTS LOOK TO RANGE FROM A FEW HUNDREDTHS OF AN INCH ALONG NY/PA BORDER TO 0.10-0.25 INCH OVR FAR NORTH. THIS WUD YIELD SNOW ACCUMS WITH THE SYNOPTIC SYSTEM OF < 1 OVR SRN TIER TO 1-2 INCHES OVR MOHAWK VLY/TUG HILL THIS EVNG UNTIL SHORTLY AFT MIDNIGHT. AS SYSTEM PASSES...WINDS SHIFT ARND TO A 280-290 FLOW WITH LK EFFECT SNOW EXPECTED OVR NRN AREAS LATE TONIGHT. H8 TEMPS DROP TO -8C AFT MIDNIGHT AND DOWN TO -11C BY 12Z TUESDAY. LIKELY POPS APPEAR WARRANTED FOR THIS TIMEFRAME FOR LES WITH ADDN/L ACCUMS OF 1-3 INCHES. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... LES WILL CONTINUE OVR UPSTATE TUE AFTN IN 290-300 DEGREE FLOW. HV RAISED POPS TO LIKELY FOR THIS AREA WITH ANOTHER INCH OR TWO OF ACCUM BFR FLOW SHIFTS ARND TO THE SW IN ADVANCE OF NEXT SYSTEM. NEXT SYSTEM WILL BEGIN TO AFFECT REGION AFT MIDNIGHT TUE NIGHT. SYSTEM WILL BE MVG INTO PACIFIC NW TONIGHT WITH LOPRES DEVELOPING TO THE LEE OF THE ROCKIES. THIS SYSTEM WILL DIG SOUTH INTO MS VALLEY ON TUESDAY AND BEGIN TO SPREAD PCPN INTO WRN NY LATE TUE NIGHT. EXPECT BULK OF PCPN TO HOLD OFF ACRS FINGER LKS UNTIL CLOSER TO MIDNIGHT TUE NIGHT. MOST MODELS RMN CONSISTENT IN BRINGING THIS LOW TRACK THRU CNTRL PA...ALTHO GFS HAS SHIFTED TO THE NORTH WITH ITS 12Z RUN. FOR CONTINUITY SAKE...PREFER TO FOLLOW HPC LEAD WITH A LO CNTR CLOSER TO SEPA BY 12Z WED. THIS IS VRY CONSISTENT WITH 12Z NAM GUIDANCE...WHICH PLACES BEST FRONTOGENESIS ACRS THE SRN TIER AND INTO PORTIONS OF UPSTATE NY. ALL MODELS ARE CONSISTENT WITH BRINGING AT LEAST 1/4 - 1/3 INCH LIQUID TO CNTRL NY THRU WED MRNG. MAX OMEGA COUPLED WITH SNOW GROWTH LAYER SHUD GIVE PRETTY DECENT SNOWFALL RATES SEVERAL HRS EITHER SIDE OF 12Z WED IN THIS AREA. AT THE CURRENT TIME...WIDESPREAD ACCUMS OF 2-4 INCHES EXPECTED WITH HIGHER TERRAIN LOCALLY UP TO 5 INCHES. THESE AMNTS DO NOT WARRANT WATCH AND IT IS TOO EARLY FOR ADVISORY. THUS WILL HIGHLIGHT IN HWO WITH POTENTIAL FOR ADVISORY CRITERIA SNOWS FROM SRN TIER NORTHWARD LATE TUE NIGHT THRU WED MRNG. AFT THIS SYSTEM PASSES...FLOW GOES NWLY TO A 300-310 FLOW GIVING WAY TO MULTI-BAND LES WED-THURSDAY. HIPRES CRESTS OVR THE AREA THUR AFTN BFR WINDS SHIFT TO THE WEST IN PREPARATION FOR THE NEXT STORM. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... THE HPC MEDIUM RNG GUIDANCE LOOKED VERY GOOD AND VERY LTL CHG WAS MADE. MAIN FOCUS WILL BE ON THE LATE WEEK TROF AND S/WV EJECTING FROM THIS TROF...WHICH WILL LIKELY RESULT IN CSTL CYCLOGENESIS FRI NGT. ATTM APPEARS BEST POTNL FOR +SN WILL BE EAST OF OUR FCST AREA...BUT WE STILL XPCT SOME ACCUMULATING SNOWS IN THIS TIME FRAME. COLDER NW FLOW BEHIND THIS STORM WITH LES INTO THE WEEKEND. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... VFR ALL AREAS TIL 00Z...THEN A FAST MOVG CDFNT WILL BRING SOME -SHSN AND MVFR CONDITIONS LATER THIS EVNG ACRS UPSTATE NY. BEST CHC FOR -SHSN WILL BE AT SYR/RME IN THE 02-07Z TIME FRAME...BUT CANT BE RULED OUT AT ELM/ITH/BGM. SOME -SHSN PERSISTING AT SYR/RME DUE TO LAKE INFLUENCES AFTER 08Z. AT AVP...XPCT VFR TO PREVAIL. WINDS THIS AFTN WRLY 10-15 KTS...BECMG SW AHEAD OF THE FNT THEN INCRSNG TO 20-30 G40KTS POST FROPA...WITH STRONGEST WINDS AT SYR. GUSTY WNW FLOW WILL CONTINUE INTO TUE MRNG. OUTLOOK... TUE NGT...IFR IN SNOW ACRS UPSTATE NY... MVFR NE PA WITH CHC SNOW. WED...IFR/MVFR IN SNOW. WED NGT...MVFR UPSTATE NY WITH SCT LES...VFR ELSEWHERE. THU-THU NGT...VFR. FRI...IFR IN SNOW. FRI NGT/SAT...SCT MVFR/IFR IN -SHSN. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...PVN NEAR TERM...PVN SHORT TERM...PVN LONG TERM... AVIATION...
Hazardous weather outlook, Dec 29, 2:57 PM EST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 257 PM EST MON DEC 29 2008 NYZ009-015>018-022-036-037-302000- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- MADISON-SOUTHERN ONEIDA- 257 PM EST MON DEC 29 2008 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. A STORM SYSTEM WILL BRING LIGHT SNOW LATE TUESDAY NIGHT INTO WEDNESDAY MORNING. SNOW ACCUMULATIONS OF UP TO 4 INCHES WILL BE POSSIBLE BY WEDNESDAY MORNING. ANOTHER WINTER STORM IS POSSIBLE ON FRIDAY INTO SATURDAY. IT IS STILL TOO EARLY TO DETERMINE STORM TRACK AND POSSIBLE SNOW AMOUNTS...BUT AT THIS TIME, IT APPEARS THE BEST CHANCE FOR HEAVIER SNOW WOULD BE ACROSS THE CATSKILLS AND EASTERN NEW YORK STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ023>025-044>046-055>057-062-PAZ038>040-302000- SCHUYLER-CHEMUNG-TOMPKINS-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME- DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE- 257 PM EST MON DEC 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A STORM SYSTEM WILL BRING LIGHT SNOW LATE TUESDAY NIGHT INTO WEDNESDAY MORNING. SNOW ACCUMULATIONS OF UP TO 4 INCHES WILL BE POSSIBLE BY WEDNESDAY MORNING. A WINTER STORM IS POSSIBLE ON FRIDAY INTO SATURDAY. IT IS STILL TOO EARLY TO DETERMINE STORM TRACK AND POSSIBLE SNOW AMOUNTS...BUT AT THIS TIME, IT APPEARS THE BEST CHANCE FOR HEAVIER SNOW WOULD BE ACROSS THE CATSKILLS AND EASTERN NEW YORK STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ043-044-047-048-072-302000- WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 257 PM EST MON DEC 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A WINTER STORM IS POSSIBLE ON FRIDAY INTO SATURDAY. IT IS STILL TOO EARLY TO DETERMINE STORM TRACK AND POSSIBLE SNOW AMOUNTS...BUT AT THIS TIME, IT APPEARS THE BEST CHANCE FOR HEAVIER SNOW WOULD BE ACROSS THE CATSKILLS AND EASTERN NEW YORK STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PN
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 5:33 AM EST | River Flood Warning | BGM | Cortland | 9 hr |
Nearby
Wind Advisories in New York, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.